More MS news articles for Dec 2001

Anti-TNF Agent Linked to Case of New-Onset of Multiple Sclerosis

http://www.medscape.com/reuters/prof/2001/12/12.10/20011207clin015.html

WESTPORT, CT (Reuters Health) Dec 07 - A case report suggests that exposure to anti-TNF drugs might trigger multiple sclerosis.

In a paper published in the current issue of Neurology dated November 27, Dr. Nancy L. Sicotte and a colleague from the University of California at Los Angeles note that previous reports have shown that therapies aimed at inhibiting tumor necrosis factor (TNF) can worsen multiple sclerosis (MS) or cause isolated demyelinating events. Now it seems that anti-TNF agents might cause recurrent demyelinating events or multiple sclerosis even after the drug has been withdrawn.

The clinicians describe a 21-year-old woman with new onset MS "closely associated" with the start of treatment with etanercept (Enbrel: Immunex) for refractory juvenile rheumatoid arthritis. The patient had no family history for MS.

Nine months into etanercept treatment, the patient complained of pain and decreased vision in her right eye and was diagnosed with optic neuritis. The pain resolved and her vision returned to normal following a 5-day course of high-dose IV methylprednisolone.

Two months later, the patient had no new symptoms but new disease activity was apparent on cerebral MRI. Despite discontinuing etanercept at this time, the patient developed new enhancing lesions and neurologic symptoms over the next 6 weeks and met criteria for "clinically definite relapsing remitting MS," the authors report.

It is entirely possible, they say, that the use of etanercept and development of MS were coincidental in this patient. It is also quite possible that the drug either triggered latent or undiagnosed MS or caused MS to develop. The fact that the woman was on etanercept for 9 months before the first attack suggests that she did not have undiagnosed MS, the team writes.

Immunex has received a number of reports of CNS demyelination associated with etanercept treatment, which led them to issue a drug warning in October 2000.

"Clinicians who prescribe these types of drugs should be aware of this potential side effect and should closely monitor patients who develop demyelination to determine if more events occur," Dr. Sicotte said. "This case is interesting because understanding why certain individuals develop demyelination and/or multiple sclerosis while receiving anti-TNF therapy may provide insight into the pathogenesis of multiple sclerosis," she added.

Neurology 2001;57:1885-1888.
 

Copyright © 2001 Reuters Ltd